Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS Honolulu, HI

February 23, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 23, 2011, 9:56 PM HST for Kalawao County, Hawaii. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2011, 9:56 PM HST (07:56 UTC)
Expired
Feb 23, 2011, 11:07 PM HST
In force
71 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 74 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WGHW50 PHFO 240756
FFWHFO
HIC009-240945-
/O.NEW.PHFO.FF.W.0014.110224T0756Z-110224T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
956 PM HST WED FEB 23 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1145 PM HST

* AT 945 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING NEAR HANA...OR 
  ABOUT 30 MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HAMOA...KIPAHULU...KAUPO...AND NUU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2077 15612 2084 15604 2079 15597 2068 15593
      2055 15626 2064 15626

$$

MORRISON
1 follow-up statement
598 
WGHW70 PHFO 240907
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1107 PM HST WED FEB 23 2011

HIC009-240917-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-110224T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
1107 PM HST WED FEB 23 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2077 15612 2084 15604 2079 15597 2068 15593
      2055 15626 2064 15626

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 8:33 PM HST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 23, 8:33 PM HST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
833 PM HST WED FEB 23 2011

.SYNOPSIS...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS REMAIN A THREAT THROUGH
FRIDAY AS AN UNSTABLE ATMOSPHERE REMAINS OVER THE STATE. UNSETTLED
WEATHER WILL SLOWLY DIMINISH FROM WEST TO EAST THURSDAY AND
FRIDAY. WEEKEND WEATHER WILL CONSIST OF AFTERNOON CLOUDS AND
SHOWERS...AND CLEAR AND COOL NIGHTS. LIGHT WINDS WILL CONTINUE
THROUGH THIS WEEKEND.

&&

.DISCUSSION...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS THAT AFFECTED PARTS OF
THE STATE EARLIER THIS AFTERNOON HAVE DIMINISHED OVER MOST
AREAS...BUT WILL REMAIN A THREAT THROUGH TONIGHT...AND INTO
FRIDAY. AS OF 8PM...RADAR SHOWS HEAVY SHOWERS AND THUNDERSTORMS OVER
EASTERN MAUI...EXTREME EASTERN OAHU...AND OVER THE WINDWARD COASTAL
WATERS FROM THE BIG ISLAND TO OAHU. A SLOW COUNTER-CLOCKWISE
ROTATION CAN BE SEEN IN THE RADAR...CENTERED NEAR OAHU. SO EVEN WITH
SOME SHOWERS MOVING NORTH OVER THE WINDWARD WATERS OF
MAUI...SHOWERS ARE MOVING SOUTH IN THE KAUAI CHANNEL. THIS
ROTATION IS INDICATIVE OF THE UPPER LEVEL LOW THAT HAS MOVED OVER
THE ISLANDS.

THE UPPER LOW HAS BROUGHT THE UNSTABLE ATMOSPHERE ALONG WITH
COLDER THAN NORMAL TEMPERATURES ALOFT. THESE LOW TEMPS ARE
ALLOWING THE THUNDERSTORMS TO FORM...AS WELL AS THE POSSIBILITY OF SNOW
OVER THE HIGHEST ELEVATIONS ON THE BIG ISLAND...AND HALEAKALA. A
WINTER STORM WARNING IS POSTED FOR THE BIG ISLAND SUMMITS. THE
UPPER LOW IS EXPECTED TO MOVE SLOWLY FROM WEST TO EAST OVER THE
NEXT FEW DAYS. AS IT MOVES EAST...THE ATMOSPHERE WILL STABILIZE...
FIRST OVER KAUAI AND OAHU ON THURSDAY...AND THEN MAUI COUNTY AND
THE BIG ISLAND ON FRIDAY. IN THE MEANTIME...HEAVY SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE. THE FLASH FLOOD WATCH FOR
KAUAI COUNTY AND OAHU IS SCHEDULED TO END AT 6 AM TOMORROW
MORNING. HOWEVER...THE FLASH FLOOD WATCH FOR MAUI COUNTY AND THE
BIG ISLAND WILL CONTINUE INTO FRIDAY.

UPPER LEVEL RIDGING THIS WEEKEND WILL BRING INCREASED STABILITY.
WITH LIGHT WINDS CONTINUING...AFTERNOON SEA BREEZE CLOUDS/SHOWERS
OVER INTERIOR SECTIONS CAN BE EXPECTED...WITH NIGHT-TIME LAND
BREEZES LEADING TO CLEAR AND COOL NIGHTS.

SURFACE RIDGING NORTH OF THE ISLANDS MAY BRING A RETURN OF THE TRADE
WINDS NEXT WEEK. ALTHOUGH...MODELS HAVE NOT BEEN IN GOOD AGREEMENT
WITH THIS SOLUTION...THE LATEST RUNS OF THE GFS AND ECMWF SEEM TO
AGREE THAT A HIGH WILL MOVE IN NORTH OF THE STATE ON TUESDAY...AND
NORTHEAST OF THE STATE WEDNESDAY...BRINGING A BRIEF RETURN OF THE
TRADES.

&&

.AVIATION...
CONVECTION CONTINUE TO FIRE UP IN THE ISLAND VICINITY THIS
EVENING...WITH SCT TS MAINLY ALONG WINDWARD COASTAL WATERS AS WELL
AS EAST MAUI. SINCE THE UPPER LEVEL TROUGH IS STILL CLOSE ENOUGH
TO THE ISLANDS TO PROVIDE INSTABILITY...DO EXPECT TS TO CONTINUE.
IN FACT SIGMET PAPA SERIES NOW COVERS PART OF THE HAWAIIAN
AIRSPACE. EXPECT TS ACTIVITIES TO SHIFT EAST AS UPPER LEVEL
TROUGH EDGES EAST...THOUGH AIR MASS MAY REMAIN UNSTABLE ENOUGH FOR
CONVECTION TO DEVELOP ACROSS ALL ISLANDS DURING THE AFTERNOON AND
EVENING HOURS. MAINLY MID AND HIGH CLOUDS FROM CONVECTION ARE
COVERING THE ISLANDS...THUS MOSTLY VFR CONDITIONS PREVAIL FOR ALL
TAF SITES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST THURSDAY FOR NIIHAU-KAUAI-OAHU.

FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL
VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR.

WINTER STORM WARNING UNTIL NOON HST FRIDAY FOR BIG ISLAND
SUMMITS.

&&

MORRISON

In the hours before

Local storm report, Feb 23, 5:47 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
547 PM HST WED FEB 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      KANEOHE                 21.41N 157.79W
02/23/2011                   HONOLULU           HI   COUNTY OFFICIAL

            OAHU DEM REPORTED FIRE DEPARTMENT ON SCENE FOR FLOODING
            AT MALAE DRIVE OFF OF KANEOHE BAY DRIVE.

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:36 PM HSTAreal Flood AdvisoryHFOHonolulu114 min
Feb 23, 4:20 PM HSTAreal Flood AdvisoryHFOKalawao115 min
Feb 23, 5:08 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 23, 5:19 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Feb 23, 5:43 PM HSTFlash Flood WarningHFOHonolulu59 min
Feb 23, 7:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 23, 8:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 23, 10:28 PM HSTAreal Flood AdvisoryHFOHonolulu92 min
Feb 23, 11:23 PM HSTAreal Flood AdvisoryHFOKauai4 hr
Feb 24, 5:01 AM HSTSpecial Marine WarningHFO59 min
Feb 24, 6:11 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.